Send to

Choose Destination
J Emerg Med. 2005 Feb;28(2):169-74.

Are one or two dangerous? Tricyclic antidepressant exposure in toddlers.

Author information

Department of Emergency Medicine, George Washington University, Washington, DC 20007, USA.


Tricyclic antidepressants (TCA), increasingly prescribed for multiple indications in children and adults, are responsible for many pediatric poisonings. Though the majority of TCA exposures in this age group remain asymptomatic, several reports in the English language literature reveal significant morbidity as well as fatalities in toddlers, primarily from imipramine and desipramine. These few cases indicate that doses of 10-20 mg/kg (one to two pills) have the potential for toxicity and fatalities. More recent studies have focused on the relative safety of small exposures suggesting that with doses less than 5 mg/kg the patient may be safely observed at home. Though further studies are necessary to determine the exact dosing that places the child at risk, the authors recommend a 6-h Emergency Department observation period for children who ingest more than 5 mg/kg of most TCAs, as clinical toxicity becomes evident within this time frame.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center